Indian Journal of Nephrology Home 

LETTER TO EDITOR
[Download PDF]
Year : 2014  |  Volume : 24  |  Issue : 3  |  Page : 201--202

Membranous nephropathy and carbamazepine

B Sangeetha, P Sandeep, B Varalaxmi, V Chaitanya, R Ram, V Siva Kumar 
 Department of Nephrology, SVIMS, Tirupati, Andhra Pradesh, India

Correspondence Address:
R Ram
Department of Nephrology, SVIMS, Tirupati, Andhra Pradesh
India

How to cite this article:
Sangeetha B, Sandeep P, Varalaxmi B, Chaitanya V, Ram R, Kumar V S. Membranous nephropathy and carbamazepine.Indian J Nephrol 2014;24:201-202

How to cite this URL:
Sangeetha B, Sandeep P, Varalaxmi B, Chaitanya V, Ram R, Kumar V S. Membranous nephropathy and carbamazepine. Indian J Nephrol [serial online] 2014 [cited 2020 Feb 27 ];24:201-202
Available from: http://www.indianjnephrol.org/text.asp?2014/24/3/201/132030

Full Text

Sir,

Membranous nephropathy is the most frequent cause of nephrotic syndrome in adults. [1] The cause cannot be ascertained in about 62-86% cases. [2] Drugs account for 6-9% of secondary membranous nephropathy. [3] The classic offenders are gold, penicillamine, non-steroidal anti-inflammatory drugs and captopril, though there are case reports for many others. We report a patient of secondary membranous nephropathy due to use of carbamazepine.

A 35-year-old man suffered episodes of complex partial seizures about 2 years back. He was initiated on tablet carbamazepine, a controlled release preparation, 200 mg twice a day. He had been using it without interruption. About 6 months before presentation, he noticed swelling of feet and face and increased frothiness of urine. There was no compliant of oliguria, hematuria or graveluria. His pulse was 80 bpm and blood pressure was 110/70 mmHg. Systemic examination was unremarkable. His investigations were reported in [Table 1].{Table 1}

A renal biopsy showed 17 glomeruli. All glomeruli were normal in size and non-proliferative. Capillary loops were stiff, round and patent with a thick basement membrane. Silver methenamine stain showed spikes. Tubules and vascular system was unremarkable. Immunofluorescence showed diffuse granular deposits with IgG (4+) and C3 (2+) along the capillary loops. The features were suggestive of membranous nephropathy.

Carbamazepine was gradually tapered and replaced by sodium valproate. The proteinuria came down to 1.0 g at the end of 6 months. There was an improvement in serum albumin and the serum creatinine was always <1.2 mg/dl. The remission of proteinuria had a temporal relation with withdrawal of the drug. However, spontaneous remission of the membranous nephropathy could also be another possibility. After 2 years of follow-up, he remains symptom free and proteinuria is <1 g/day.

The adverse effects of carbamazepine affecting kidneys include acute tubular necrosis resulting from the toxic effect of carbamazepine, [4] acute tubulointerstitial nephritis [4] and granulomatous interstitial nephritis. [5] In addition, there is one report of carbamazepine induced membranous nephropathy, [4] in which the patient received both phenobarbitone and carbamazepine. After 3 years of use of carbamazepine, he was found to have proteinuria of 7.1 g/day. The renal biopsy revealed membranous nephropathy. The replacement of carbamazepine with sodium valproate ameliorated the proteinuria.

References

1Glassock RJ. Membranous glomerulopathy. In: Massry SG, Glassock RJ, editors. Textbook of Nephrology. 1 st ed., Vol. 1. Baltimore: Williams and Wilkins; 1984. p. 6.42-6.46.
2Ehrenreich T, Porush JG, Churg J, Garfinkel L, Glabman S, Goldstein MH, et al. Treatment of idiopathic membranous nephropathy. N Engl J Med 1976;295:741-6.
3Cahen R, Francois B, Trolliet P, Gilly J, Parchoux B. Aetiology of membranous glomerulonephritis: A prospective study of 82 adult patients. Nephrol Dial Transplant 1989;4:172-80.
4Hordon LD, Turney JH. Drug points: Membranous glomerulopathy associated with carbemazepine. Br Med J (Clin Res Ed) 1987;294:375.
5Eguchi E, Shimazu K, Nishiguchi K, Yorifuji S, Tanaka A, Kuwahara T. Granulomatous interstitial nephritis associated with atypical drug-induced hypersensitivity syndrome induced by carbamazepine. Clin Exp Nephrol 2012;16:168-72.